Heat, Cass
- When
- August 19, 8:32 PM CST to August 20, 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- ASOS
- Coordinates
- 33.078, -94.344 (the zone’s center; the record gives no point)
An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure shifted west and amplified along the Gulf Coast of Southeast Texas and Southern Louisiana on August 19th, and lingered across the area during August 20th. Sinking air and compressional heating near and beneath the ridge center resulted in only isolated afternoon showers and thunderstorms across portions of the region, with temperatures climbing into the mid and upper 90s on August 20th. Light winds and limited mixing within the very moist air mass in place resulted in high humidities, with heat indices ranging from 105-109 degrees across portions of extreme Eastern Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 8:08 PM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
908 PM CDT Sat Aug 19 2017
.UPDATE...
Convection for the evening has pretty much dissipated across our
eastern most zones attm. For that reason, have removed mention of
pops for the remainder of the overnight hours. Hourly temperatures
for the 9 pm hour are running near to slightly above those from
yesterday attm and for that reason, did bump up overnight low
temps in a few locations but not by much. Given daytime highs
today in the middle to upper 90s across all our region, made some
changes to daytime highs for Sunday, bumping them up a a degree or
two, especially across our eastern most zones. Also given Heat
Index temperatures today and with similar conditions expected on
Sunday, added a few counties in Northeast Texas to the ongoing
Heat Advisory which is valid through 7pm Sunday Evening.
Otherwise, no additional changes were necessary this evening.
Updated zone package and NPW concerning the changes with the Heat
Advisory coming out shortly...13.
&&
.PREV DISCUSSION... /issued 658 PM CDT Sat Aug 19 2017/
AVIATION...
For the 20/00Z TAF period, VFR conditions will prevail throughout
the period. Ongoing isolated convection should begin winding down
after sunset with heating loss as SHV/MLU/LFK will maintain VCTS
for the first few hours of the period. Otherwise, expect light and
variable winds this evening through overnight, increasing slightly
out of the SE after sunrise Sunday. Cu field will redevelop toward
afternoon with isolated convection possible once again but lacking
confidence will preclude mentioning in this TAF cycle.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 97 76 95 / 10 20 10 30
MLU 75 97 76 94 / 10 20 10 30
DEQ 74 96 74 92 / 10 20 10 30
TXK 75 96 75 92 / 10 20 10 30
ELD 75 96 75 94 / 10 20 10 30
TYR 76 96 76 94 / 10 20 10 10
GGG 76 96 76 94 / 10 20 10 20
LFK 76 97 75 95 / 10 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT Sunday for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.
TX...Heat Advisory until 7 PM CDT Sunday for TXZ097-112-126-137-138-
150>153-165>167.
&&
19/13Hazardous Weather Outlook National Weather Service Shreveport LA 1254 PM CDT Sat Aug 19 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ097-151>153-165>167-201800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 1254 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of South Central and Southwest Arkansas, Northwest and North Central Louisiana, Southeast Oklahoma, and East and Northeast Texas. .DAY ONE...This Afternoon and Tonight... Under high pressure aloft the daytime temperatures will climb into the middle and upper nineties, and when combined with the relative humidity values, expected to produce higher heat indices of 105 to 109 degrees. Precautions should be taken to prevent heat related injuries. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Afternoon showers and thunderstorms will remain possible through much of next week. Under high pressure aloft the daytime temperatures will climb into the middle and upper nineties on Sunday, and when combined with the relative humidity values, expected to produce higher heat indices of 105 to 108 degrees. Precautions should be taken to prevent heat related injuries. Heat indices will range between 100 and 105 degrees for the first half of the work week until a cold front and more widespread precipitation supplies a cool down. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks, and amateur radio operators, should not be needed today or tonight. TXZ096-108>112-124>126-136>138-149-150-201800- Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Smith-Gregg-Harrison-Cherokee-Rusk- 1254 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of northeast Texas. .DAY ONE...This Afternoon and Tonight... Heat index values will climb to around 105 degrees today. Precautions should be taken to prevent heat related injuries. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Afternoon showers and thunderstorms will remain possible through much of next week. Heat index values between 100 to 105 degrees will be possible through the middle of the work week, until a cold front and more widespread precipitation supplies a cool down. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks, and amateur radio operators, should not be needed today or tonight. 06
Special Weather Statement National Weather Service Shreveport LA 642 PM CDT SAT AUG 19 2017 LAZ021-200030- Caldwell LA- 642 PM CDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL PARISH UNTIL 730 PM CDT... At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over Columbia, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbia, Clarks, Grayson and Riverton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3217 9204 3206 9202 3200 9213 3217 9218 TIME...MOT...LOC 2342Z 078DEG 8KT 3210 9209 13
Special Weather Statement National Weather Service Shreveport LA 716 PM CDT SAT AUG 19 2017 LAZ022-200100- La Salle LA- 716 PM CDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA SALLE PARISH UNTIL 800 PM CDT... At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Aimwell, or 19 miles south of Columbia, moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern La Salle Parish. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3191 9216 3182 9202 3169 9209 3179 9227 TIME...MOT...LOC 0016Z 030DEG 8KT 3182 9211 13
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708498, 708499, 708500, 708501, 708503.